Volume 13, Number 4 (January 2006)                   J Birjand Univ Med Sci. 2006, 13(4): 9-15 | Back to browse issues page


XML Persian Abstract Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

AA. RafighDoost, E. MirHoseini, H. PourZand, AH. RafighDoost. : Epidemiology of organophosphate poisoning, and its cardiac and pulmonary effects. J Birjand Univ Med Sci.. 2006; 13 (4) :9-15
URL: http://journal.bums.ac.ir/article-1-116-en.html

1- Associate Professor
2- Assistant Professor
3- Resident
Abstract:   (12280 Views)
Background and Aim: Acute organophosphate poisoning causes thousands of human mortalities each year in developing countries. Organophosphates are frequently used as insecticides in households and in agricultural areas, thus posing a risk for accidental dermal exposure or through inhalation. The aim of this study was to describe the characteristics, epidemiology, clinical course, cardiac and electrocardiographic manifestation, and evaluation results of fifty one patients admitted to emergency room with a diagnosis of acute organophosphate poisoning. Materials and Methods: The clinical details of fifty one patients were collected in a prospective study for twelve months. Diagnosis of intoxication was based on clinical findings, butyralcholinesterase levels, and- in several cases- the material brought to the hospital. Finally, demographic, intoxication and clinical data were analyzed. Results: The study group was comprised of twenty males and thirty one females, whose age range was between one year and over forty five years 3.92% of whom were under ten. Accidental exposure was the cause of intoxication in 13.73% of the cases, and 78.43% of them had attempted suicide. Cardiac complication had developed in thirty three patients. Non- cardiogenic pulmonary edema was diagnosed in seventeen patients (33.3%), electrogardiographic abnormalities including prolonged QTc interval in thirty three (64.71%), ST-T changes in twelve (23.53%), and conduction defects in two cases (3.92%), T wave changes in fourteen (27.45%), sinus tachycardia in eight (15.68%), and sinus bradycardia in eleven patients (21.57%). Conclusion: This study was performed to raise the knowledge of general population about toxicity of these substances, multiple ways of their absorption through different systems, and the need for immediate seeking of medical care after poisoning is suspected. It is essential to monitor electrical activity of the heart especially QTc measurement which can be a good predictor of fatal arrythmias. The role of mass media, here, is of great importance in prevention of this poisoning.
Full-Text [PDF 200 kb]   (1374 Downloads)    
Type of Study: Original Article | Subject: General
Received: 2006/09/6 | Accepted: 2016/03/10 | Published: 2016/03/10

Add your comments about this article : Your username or email:
Write the security code in the box

© 2015 All Rights Reserved | Journal of Birjand University of Medical Sciences

Designed & Developed by : Yektaweb